North Dakota, 2011Hail in North Dakota, July 18, 2011
July 18, 2011 · NWS BIS · 2 events in 2 counties and zones
An isolated supercell thunderstorm tracked along the North Dakota and South Dakota border over far southwest and far south central North Dakota during the early evening of July 18th. This storm formed north of a surface warm front over South Dakota and ahead of a mid level impulse near southeast Montana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $40,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated supercell thunderstorm tracked along the North Dakota and South Dakota border over far southwest and far south central North Dakota during the early evening of July 18th. This storm formed north of a surface warm front over South Dakota and ahead of a mid level impulse near southeast Montana. Several severe thunderstorm and tornado warnings were issued for this storm. Two reports of large hail were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 18, 5:22 PM MST, 35 minutes earlier.
Area forecast discussion, Jul 18, 5:22 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
722 PM CDT MON JUL 18 2011
.UPDATE...
UPDATED TRENDS FOR TEMPERATURE AND HUMIDITY.
&&
.DISCUSSION...
ISOLATED SUPER CELL OVER EASTERN ADAMS COUNTY CONTINUES TO GROWTH
IN AREAL COVERAGE AND HAS EXPANDED TO THE BORDER OF GRANT/SIOUX AND
INTO SOUTHEAST HETTINGER COUNTY.
&&
.AVIATION...
ISOLATED CONVECTION IN TAF IS REASONABLE AS CONVECTION SETTLES OUT
THIS EVENING. WILL UPDATE AS AERODROME SITES CLEAR FROM POSSIBLE
CONVECTIVE INITIATION.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR
NDZ011>013-019>023-025-034>037-042-045>048-050-051.
FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR
NDZ019>023-025-034>037-042-045>048-050-051.
HEAT ADVISORY UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR NDZ001>005-
009-010-017-018-031>033-040-041-043-044.
&&
SHORT TERM...HW
AVIATION...BPN
Hazardous weather outlook, Jul 18, 2:32 AM MST, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
432 AM CDT MON JUL 18 2011
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
432 AM CDT MON JUL 18 2011 /332 AM MDT MON JUL 18 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS WEST AND CENTRAL THIS MORNING.
A FEW STRONGER STORMS ARE POSSIBLE.
EXCESSIVE HEAT WARNINGS AND ADVISORIES REMAIN IN EFFECT FOR
PORTIONS OF WEST AND CENTRAL NORTH DAKOTA TODAY. HEAT INDEX
VALUES OF 100 TO 115 ARE EXPECTED. THE LATEST INFORMATION CAN BE
FOUND IN THE BISNPWBIS PRODUCT.
THERE IS A CHANCE FOR THUNDERSTORMS OVER MOST AREAS ACROSS WEST
AND CENTRAL NORTH DAKOTA FOR MONDAY AND MONDAY NIGHT. A VERY MOIST
AND UNSTABLE ATMOSPHERE WILL ONCE AGAIN CAUSE THE MAIN THREATS TO
BE LARGE HAIL...STRONG WINDS...HEAVY RAIN...AND POSSIBLY ISOLATED
TORNADOES. THE MOST FAVORABLE AREA FOR SEVERE THUNDERSTORMS IF
THEY DO DEVELOP TODAY INTO THIS EVENING IS CURRENTLY EXPECTED TO
BE OVER FAR WESTERN AND FAR SOUTHERN NORTH DAKOTA INITIALLY. STAY
TUNED FOR UPDATES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING
FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES
OF 105 TO 120 ARE EXPECTED FOR TUESDAY.
CHANCES FOR THUNDERSTORMS CONTINUE THROUGH FRIDAY. STRONG TO
SEVERE STORMS WILL REMAIN A THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.
HEINERT
Hail, Adams
- When
- July 18, 5:57 PM MST to 6:00 PM MST
- Where
- Adams County, 16.81 mi E of Haynes
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Crop damage
- $40,000
- Reported by
- COOP Observer
- Coordinates
- 45.970, -102.120
There was damage to crops and vehicles.
Hail, Sioux
- When
- July 18, 6:30 PM MST to 6:34 PM MST
- Where
- Sioux County, 49.89 mi W of Selfridge
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.040, -101.970
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, July 18 to 20, 20111 death · $1.0 million · 42 events
- Damaging Winds in Michigan, July 18, 20111 death · $67,000 · 75 kt wind · 20 events
- Hail and Damaging Winds in Ohio, July 18, 2011$164,000 · 1 in hail · 13 events
- Flash Flood and Lightning Strike in Colorado, July 18, 2011$230,000 · 3 events
- Flash Flood and Flooding in Pennsylvania, July 18, 2011$146,000 · 52 kt wind · 9 events
- Dust Storm and Hail in Arizona, July 18, 20114 injured · $25,000 · 1 in hail · 4 events
- Flash Flood and Flood in Wisconsin, July 18, 2011$75,000 · 1.75 in hail · 10 events
- Damaging Winds in Wisconsin, July 18, 2011$75,000 · 65 kt wind · 10 events
- Damaging Winds and Lightning Strike in Massachusetts, July 18, 20111 injured · $65,000 · 50 kt wind · 3 events
- Damaging Winds in Pennsylvania, July 18, 2011$50,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Ohio, July 18, 2011$34,000 · 50 kt wind · 8 events
- Tornado and Flash Flood in South Dakota, July 18, 2011$5,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331586, 331587.